Virginia, 2010High Wind in Virginia, December 1, 2010
December 1, 2010 · NWS LWX · 3 events in 3 counties and zones
A cold front passed through central Virginia during the early morning hours of the 1st. Surface high pressure was located just off the Mid-Atlantic Coast during this time.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through central Virginia during the early morning hours of the 1st. Surface high pressure was located just off the Mid-Atlantic Coast during this time. A strong pressure gradient between these two systems brought high winds to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 30, 8:06 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Nov 30, 8:06 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
806 PM EST TUE NOV 30 2010
.SYNOPSIS...
A WARM...MOIST AIRMASS WILL MOVE NORTHWARD INTO THE MID-ATLANTIC
REGION THROUGH TONIGHT. A STRONG COLD FRONT WILL CROSS THE AREA LATE
TONIGHT AND EARLY WEDNESDAY. HIGH PRESSURE WILL BUILD LATE IN THE
WEEK...USHERING IN A PERIOD OF SLIGHTLY BELOW-NORMAL TEMPERATURES.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
A STRONG COLD FRONT IN WRN W.V. WL MOVE THROUGH THE WESTERN
PORTION OF THE CWA OVERNIGHT AND THE EASTERN PORTIONS OF THE CWA
WEDNESDAY MORNING. AN INCREASING PRESSURE GRADIENT AHEAD OF THE
FRONT WILL BRING GUSTY WINDS TO THE AREA THRU WED MORNING. A WIND
ADVISORY IS IN EFFECT FOR WIND GUSTS UP TO 40 KNOTS ACROSS THE
AREA. THE BEST CHANCE FOR GUSTY WINDS THIS EVENING WILL BE ALONG
THE RIDGE TOPS OF THE POTOMAC HIGHLANDS INTO THE BLUE RIDGE
MOUNTAINS. GUSTY WINDS WILL MAKE IT DOWN TO THE SURFACE OVERNIGHT
INTO WEDNESDAY MORNING.
RAIN WILL INCREASE IN COVERAGE THIS EVENING AS THE LOW-LEVEL JET
CONTINUES TO STRENGTHEN. THE HEAVIEST PRECIPITATION WILL LIKELY BE
LATE TONIGHT FOR LOCATIONS WEST OF THE BLUE RIDGE AND EARLY
WEDNESDAY FOR LOCATIONS EAST OF THE BLUE RIDGE. PRECIPITABLE WATER
OVER TWO STANDARD DEVIATIONS ABOVE NORMAL ALONG WITH THE STRONG
FORCING CAUSES A CONCERN FOR FLASH FLOODING IN HEAVIER SHOWERS OR
ISOLATED THUNDERSTORMS. A FLASH FLOOD WATCH IS IN EFFECT FOR
TONIGHT INTO WEDNESDAY.
STRONG FORCING ALONG WITH A VERY STRONG LOW-LEVEL JET POSES A THREAT
FOR SEVERE THUNDERSTORMS TO DEVELOP LATE TONIGHT INTO WEDNESDAY
MORNING. LOW-LEVEL HELICITY VALUES AND DEEP LAYER SHEAR PROFILES
INDICATE THAT THUNDERSTORMS MAY CONTAIN DAMAGING WINDS ALONG WITH
ISOLATED TORNADOES. THE MAIN QUESTION REMAINS WHETHER OR NOT STORMS
WILL BECOME ROOTED WITHIN THE BOUNDARY LAYER. THE BEST CHANCE FOR
THAT TO HAPPEN WILL BE ACROSS THE SOUTHERN AND EASTERN CWA WHERE
SURFACE TEMPS WILL BE A BIT WARMER.
CONDITIONS WILL IMPROVE LATER WEDNESDAY BEHIND THE FRONT...BUT IT
WILL TURN OUT MUCH CHILLIER. TEMPERATURES WILL FALL INTO THE 30S
LATER WED MORNING AND AFTERNOON BEHIND THE FRONT. EVEN COLDER
CONDITIONS ARE EXPECTED IN THE MOUNTAINS. SHOWERS WILL TAPER OFF
DURING THE MORNING AND EARLY AFTERNOON HOURS. UPSLOPE SNOW SHOWERS
MAY AFFECT LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT THROUGH
THE AFTERNOON.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
LINGERING RAIN ALONG THE CHESAPEAKE BAY REGION WILL END BY SUNSET
WEDNESDAY...LEAVING DRY CONDITIONS FOR THE REST OF THE WORK WEEK IN
MOST AREAS. THE EXCEPTION WILL BE WEST OF THE ALLEGHENY FRONT...
WHERE SCTD SHSN COULD PERSIST IN NWLY FLOW THROUGH THURSDAY. IF
CLOUDS DO INDEED BREAK AS MODELS PREDICT WEDNESDAY NIGHT...SOME OF
THE COLD SPOTS WEST OF THE BLUE RIDGE COULD DROP INTO THE TEENS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
NWLY FLOW WILL PREVAIL THRU END OF THE WORK WEEK AS HIGH PRESSURE
SLOWLY BUILDS INTO THE REGION. CANNOT TOTALLY RULE OUT AN UPSLOPE
SHSN FRIDAY BUT WILL LEAVE DRY FOR NOW. BY SATURDAY...THE HIGH
RAPIDLY WEAKENS AND SWIFT UPPER FLOW STARTS MAKING THE FORECAST
TRICKY. THE RANGE OF POTENTIAL SOLUTIONS IS STILL ALL OVER THE
MAP...BUT ENSEMBLES LEND JUST ENOUGH SUPPORT TO THE PRECIP
POTENTIAL TO BRING SMALL CHANCES OF SNOW SHOWERS AS FAR EAST AS
THE BLUE RIDGE SATURDAY NIGHT...AND RETREATING TO THE ALLEGHENY
RANGE ON SUNDAY. WORTH WATCHING AS WE GET CLOSER...BUT STILL A
LONG WAY OUT AT THIS POINT.
WEAK SHORTWAVES WILL CONTINUE TO ROTATE AROUND THE NEW ENGLAND UPPER
LOW BEYOND SUNDAY...BUT AN INCREASE IN CLOUD COVER IS LIKELY TO BE
THE PRIMARY EFFECT...AND THE TIMING IS HIGHLY UNCERTAIN THIS FAR OUT
REGARDLESS. SO WILL JUST INDICATE PERIODS OF CLOUDS...WITH BELOW
NORMAL TEMPS...UNTIL MORE CLARITY SHOWS UP.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
CONDS LIKELY DROP INTO IFR WHEN HEAVIER RAIN MOVES THROUGH LATER
TONIGHT/WEDNESDAY MORNING. BOTH IN AND OUT OF RAIN...EXPECT GUSTY
SOUTHEAST WINDS LATER TONIGHT/EARLY WEDNESDAY MORNING. THERE IS
ALSO THE CHANCE OF A THUNDERSTORM. WINDS WILL SHIFT TO THE NORTH
AND WEST BEHIND A FRONT MID TO LATE WEDNESDAY MORNING...WHICH
LIKELY ALSO PROMOTE IMPROVED CIGS FOR THE AFTERNOON.
VFR CONDS EXPECTED FROM WED NIGHT THRU THE WEEKEND...DESPITE PERIODS
OF CLOUD COVER. WINDS SHOULD BE GENERALLY LIGHT AND PREVAILING FROM
THE NORTHWEST THROUGH THAT PERIOD.
&&
.MARINE...
WINDS WILL CONTINUE TO INCREASE TONIGHT WITH GUSTS AROUND 35 TO 40
KNOTS EXPECTED. A GALE WARNING IS IN EFFECT FOR ALL OF THE WATERS
TONIGHT. WINDS ACROSS THE UPPER TIDAL POTOMAC MAY HOLD AT SCA LEVELS
FOR A WHILE THIS EVENING. HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED LATE TONIGHT INTO WEDNESDAY MORNING. SOME THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. A GALE WARNING
CONTINUES THROUGH WEDNESDAY MORNING. A SMALL CRAFT ADVISORY WILL
LIKELY BE WARRANTED FOR THE WATERS WEDNESDAY AFTERNOON.
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED WEDNESDAY NIGHT THROUGH
AT LEAST PARTS OF THURSDAY...MAYBE EVEN THROUGH FRIDAY. NEAR-GALE
FORCE GUSTS ARE POSSIBLE AT TIMES. WINDS WILL LIGHTEN A BIT BY THE
WEEKEND.
&&
.TIDES/COASTAL FLOODING...
THE CSTL FLD THREAT - SOME THINGS ARE WORKING AGAINST THIS BEING A
MAJOR EVENT - 1) TIDES AREN'T PARTICULARLY HIGH ATTM 2) THE MOON
IS BLO 1/4 3) THE OVRNGT HIGH TIDE CYCLE WL BE THE LOWER OF THE 2
4) BY THE TIME THE HIGHER CYCLE OCCURS WED AFTN THE WINDS WL HV
BEEN OUT OF THE WNW FOR AT LEAST 4 HRS. SO THIS LOOKS LK THERE IS
PTNL FOR THIS TO BE A 1 TIDAL CYCLE EVENT. DROPPED THE CSTL FLD
WTCH AND ISSUED AN ADVSRY FOR THE WRN SHORE OF THE CHES BAY AND
THE DC/ALEX AREA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 11 AM EST WEDNESDAY FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL 3 PM EST WEDNESDAY FOR DCZ001.
FLASH FLOOD WATCH FROM 1 AM EST WEDNESDAY THROUGH WEDNESDAY
AFTERNOON FOR DCZ001.
MD...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR MDZ501-502.
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MDZ003-501-502.
WIND ADVISORY UNTIL 11 AM EST WEDNESDAY FOR MDZ004>007-009>011-
013-014-016>018.
COASTAL FLOOD ADVISORY UNTIL 3 PM EST WEDNESDAY FOR MDZ007-011-
013-014-017-018.
FLASH FLOOD WATCH FROM 1 AM EST WEDNESDAY THROUGH WEDNESDAY
AFTERNOON FOR MDZ004>007-009>011-013-014.
WIND ADVISORY UNTIL 6 AM EST WEDNESDAY FOR MDZ003.
VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR VAZ503-504.
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR VAZ025>031-503-
504.
WIND ADVISORY UNTIL 11 AM EST WEDNESDAY FOR VAZ042-050>057-501-
502.
COASTAL FLOOD ADVISORY UNTIL 3 PM EST WEDNESDAY FOR VAZ053-054.
FLASH FLOOD WATCH FROM 1 AM EST WEDNESDAY THROUGH WEDNESDAY
AFTERNOON FOR VAZ036>040-042-050>054-501-502.
WIND ADVISORY UNTIL 6 AM EST WEDNESDAY FOR VAZ025>031-036>040.
WV...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR WVZ501>506.
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR WVZ050>053-055-
501>506.
WIND ADVISORY UNTIL 6 AM EST WEDNESDAY FOR WVZ050>053-055.
MARINE...GALE WARNING UNTIL 11 AM EST WEDNESDAY FOR ANZ530>543.
&&
UPDATE...WOODY!
PRVS...BJL/JE/BPPHazardous weather outlook, Nov 30, 6:23 PM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EST TUE NOV 30 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011230-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
623 PM EST TUE NOV 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR PORTIONS OF THE
OUTLOOK AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/
FOR DETAILS.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. SOME
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
ISOLATED TORNADOES.
A COASTAL FLOOD ADVISORY IS IN EFFECT BEGINNING LATE TONIGHT FOR COUNTIES
ADJACENT TO THE WESTERN SHORE OF CHESAPEAKE BAY AND TIDAL POTOMAC
RIVER. PLEASE REFER TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR
DETAILS.
A WIND ADVISORY IS IN EFFECT BEGINNING LATE TONIGHT. PLEASE REFER
TO THE MESSAGE NPWLWX FOR DETAILS.
A GALE WARNING IS IN EFFECT FOR THE CHESAPEAKE BAY AND TIDAL
POTOMAC TONIGHT FOR THE WATERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS MAY BE ONGOING WEDNESDAY MORNING MAINLY
ALONG AND EAST OF THE INTERSTATE 95 CORRIDOR. SOME STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND ISOLATED TORNADOES.
THE WIND ADVISORY CONTINUES THROUGH WEDNESDAY MORNING.
A FLASH FLOOD ADVISORY CONTINUES UNTIL 1 PM FOR PORTIONS OF THE
OUTLOOK AREA.
A GALE WARNING IS IN EFFECT FOR THE WATERS UNTIL 11 AM WEDNESDAY.
A SMALL CRAFT ADVISORY WILL LIKELY BE WARRANTED FOR PORTIONS OF
THE WATERS LATER WEDNESDAY THROUGH THURSDAY.
THE COASTAL FLOOD ADVISORY CONTINUES THROUGH WEDNESDAY AFTERNOON FOR
COUNTIES ADJACENT TO THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC
RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE WARRANTED LATE TONIGHT INTO WEDNESDAY
MORNING.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-011230-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
623 PM EST TUE NOV 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WIND ADVISORY IS IN EFFECT TONIGHT. PLEASE REFER TO THE LATEST
HAZARD MESSAGE /NPWLWX/ FOR DETAILS.
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE OUTLOOK AREA.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT MAINLY FOR
LOCATIONS EAST OF THE POTOMAC HIGHLANDS. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WIND ADVISORY CONTINUES EAST FOR PORTIONS EAST OF THE BLUE RIDGE
WEDNESDAY MORNING.
A FLASH FLOOD WATCH IS IN EFFECT UNTIL MID-DAY WEDNESDAY FOR THE
OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE WARRANTED LATE TONIGHT.
High Wind, Nelson
- When
- December 1, 12:00 AM EST to 5:00 AM EST
- Where
- Nelson forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Wind gusts between 50 and 54 knots were recorded at Wintergreen Mountain.
High Wind, Augusta
- When
- December 1, 12:00 AM EST to 5:00 AM EST
- Where
- Augusta forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Wind gusts were estimated between 50 and 54 knots near Wintergreen Mountain in Augusta County.
High Wind, Albemarle
- When
- December 1, 3:43 AM EST
- Where
- Albemarle forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
A tree was down due to high winds near mile marker 125 on Interstate 64 in Albemarle County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Jersey, December 1, 20101 death · $20,000 · 51 kt wind · 2 events
- High Wind and Strong Wind in Vermont, December 1, 20101 injured · $3.5 million · 78 kt wind · 9 events
- Flooding in Pennsylvania, December 1 to 3, 2010$2.0 million · 12 events
- Flash Flooding in Virginia, December 1, 2010$260,000 · 24 events
- Flash Flooding and High Wind in New York, December 1, 2010$180,000 · 50 kt wind · 30 events
- Strong Wind in New York, December 1, 2010$400,000 · 7 events
- Flooding in Pennsylvania, December 1 to 2, 2010$350,000 · 4 events
- Strong Wind in New Jersey, December 1, 2010$114,000 · 21 events
- Flooding in New York, December 1 to 4, 2010$240,000 · 4 events
- Lake-Effect Snow in New York, December 1 to 3, 2010$170,000 · 6 events
- Drought in Texas, December 1 to 31, 2010$103,000 · 8 events
- High Wind and Strong Wind in Connecticut, December 1, 2010$105,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273583, 273585, 273584.